Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 112, NWS Memphis, TN

May 27, 2001Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2001, 7:44 PM CDT for Phillips County, Arkansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2001, 7:44 PM CDT (00:44 UTC)
Expired
May 27, 2001, 8:15 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Phillips County, AR

The radar

The Memphis radar (KNQA), 116 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:11 PM CDTHail 0.75West Helena, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 280053
SVRMEM
ARC107-280115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...RETRANSMITTED
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHILLIPS COUNTY IN EASTERN ARKANSAS

* UNTIL 815 PM CDT.

* AT 741 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  LEXA...MOVING EAST AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 815 PM CDT INCLUDE...
  LEXA...
  WEST HELENA...
  HELENA...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.STAYS TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3466 9087 3448 9087 3449 9057 3466 9056

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:17 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 27, 3:17 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT SUN MAY 27 2001

SURFACE BOUNDARY APPARENTLY NEAR LIT-GTR LINE AT 19Z. CONVECTION
NEAR THE BOUNDARY...JUST SOUTH OF CWA...WILL DRIFT SLOWLY NORTH
INTO SOUTHERN PART OF CWA TONIGHT. IN ADDITION...CONVECTION OVER
KANSAS WILL MOVE SOUTHEASTWARD ALONG THE BOUNDARY TONIGHT. WILL
GO LIKELY POPS ACROSS THE SOUTH...AND 40-50 PERCENT ELSEWHERE...
SINCE PATH OF KANSAS MCS A LITTLE MORE UNCERTAIN. WILL KEEP SPC
SEVERE OUTLOOK.

CONVECTION OVERNIGHT WILL SERVE TO FORCE THE FRONT A LITTLE
FURTHER SOUTH...AT LEAST ACCORDING TO THE ETA/AVN SOLUTIONS.
WILL LEAVE POPS IN MONDAY FORECAST...BUT EXPECT MOST ACTIVITY IN
THE MORNING. LOOKS LIKE BOUNDARY WILL STAY SOUTH OF THE AREA
UNTIL WEDNESDAY AFTERNOON. CANNOT RULE OUT POSSIBILITY OF
ANOTHER MCS TOMORROW NIGHT OR TUESDAY...BUT CURRENT INDICATIONS
ARE THAT THEY SHOULD BE SOUTH AND WEST OF CWA.

ANOTHER TROF COMING THROUGH ABOUT THURSDAY...THEN QUIET FOR NEXT
WEEKEND.

TEMPS...WILL BE DEPENDING ON WHETHER MOISTURE MAKES IT BACK INTO
AREA WITH WARM FRONT TONIGHT. WILL PROBABLY UNDERCUT NORTHEAST
AND GO ABOVE GUIDANCE SOUTH. WILL ALSO UNDERCUT A DEGREE OR TWO
ON MONDAY. WILL GO WITH COMPROMISE AFTER MONDAY. 10

PRELIM NUMBERS

MEM EB 066/082 065/085 065 541
MKL EB 059/081 057/083 057 541
JBR EB 063/083 061/084 060 531
TUP TB 064/083 063/085 063 652

.MEG...NONE.

In the hours before

Special weather statement, May 27, 3:38 PM CDT, 4 hours 6 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-280300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT SUN MAY 27 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT TONIGHT ACROSS NORTH MISSISSIPPI...EAST ARKANSAS AND
PORTIONS OF WEST TENNESSEE. THE AREA OF CONCERN IS GENERALLY ALONG
AND SOUTH OF A LINE FROM PARAGOULD ARKANSAS...TO DYERSBURG...
TO DECATURVILLE TENNESSEE. THIS INCLUDES THE CITIES OF JONESBORO...
BLYTHEVILLE...DYERSBURG...JACKSON...MEMPHIS...CORINTH...OXFORD AND
TUPELO.

A WARM FRONT EXTENDED FROM KANSAS ACROSS CENTRAL ARKANSAS INTO
MISSISSIPPI THIS AFTERNOON. MOIST...UNSTABLE AIR IS BEING PUMPED INTO
THE MID-SOUTH OVER THE FRONT. THUNDERSTORMS HAVE DEVELOPED OVER
SOUTHERN ARKANSAS AND CENTRAL MISSISSIPPI THIS AFTERNOON...AND
WILL MOVE INTO PORTIONS OF NORTH MISSISSIPPI DURING THE EVENING. IN
ADDITION...THUNDERSTORMS THAT HAVE DEVELOPED OVER KANSAS WILL MOVE
INTO THE MID-SOUTH AREA AFTER MIDNIGHT TONIGHT.

SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. CONDITIONS WILL BE FAVORABLE FOR SEVERE WEATHER ACROSS NORTH
MISSISSIPPI MOST OF THIS EVENING...AND OVER MOST OF THE AREA AFTER
MIDNIGHT.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TONIGHT. MONITOR NOAA WEATHER
RADIO...COMMERCIAL RADIO...TELEVISION AND CABLE TELEVISION OUTLETS
FOR THE LATEST FORECASTS AND INFORMATION.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.